The Botswana Medicines Regulatory Authority (BoMRA) says authorities in Europe have picked a small number of autoimmune hepatitis from people who received COVID-19 vaccines, particularly Moderna and Pfizer.
The local regulatory watchdog was quick to stress that no cases had been reported in Botswana and encouraged healthcare professionals to be vigilant in identifying and treating any signs of the autoimmune hepatitis.
“Recently, European Medicines Agency’s Pharmacovigilance Risk Assessment Committee identified a safety signal of autoimmune hepatitis which is currently under assessment,” BoMRA said in a statement this week. “According to the report, the signal was detected through assessment of very small number of cases reported after vaccination with mRNA vaccines, Spikevax (Moderna) and Comirnaty (Pfizer).
According to the statement, by December 15, there were 249 cases of autoimmune hepatitis reported for COVID-19 vaccines, with about 65.5 percent cases from females. The most affected age group was 45 to 64 years.
“mRNA-based vaccines Pfizer and Moderna had most reports at 58.6 percent and 24.5 percent respectively. “This was followed by AstraZeneca COVID-19 vaccine at 10.4 percent, then Janssen at 4.8 percent. “A total of 79.5 of the cases were classified as serious,” the regulatory body said.
According to BoMRA’s research, it was found that those affected presented with liver-specific signs and symptoms within four to 35 days after the first dose or seven days after the second dose. The predisposing factors identified include pregnancy and autoimmune thyroiditis.
Possible signs of autoimmune hepatitis include fever, fatigue, diarrhoea, jaundice, chest pain, cessation of menstruation, joint pain or joint swelling, abdominal pain or ascites as well as large abdomen due to large liver and spleen.
According to available medical literature, autoimmune hepatitis is liver inflammation that occurs when the body's immune system turns against liver cells. Untreated autoimmune hepatitis can lead to scarring of the liver (cirrhosis) and eventually to liver failure.
BoMRA also advises that anyone suffering any adverse effect or discomfort after vaccination should visit their nearest healthcare facility. Healthcare workers are also required to report all adverse effects after vaccination to BoMRA through their respective District Health Management Teams.